Alert archive / Iowa / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 94, NWS Quad Cities, IA

June 24, 20139 counties in Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 24, 2013, 2:42 PM CDT for 9 counties in Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 2013, 2:42 PM CDT (19:42 UTC)
Expired
Jun 24, 2013, 3:30 PM CDT
In force
48 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Des Moines County, IA, Henry County, IA, Jefferson County, IA, Johnson County, IA, Lee County, IA, Louisa County, IA, Muscatine County, IA, Van Buren County, IA, Washington County, IA

The radar

The Quad Cities radar (KDVN), 97 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 12:14 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2013-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1763 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2013-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1763 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:01 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 24, 1:01 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
101 PM CDT MON JUN 24 2013

.SYNOPSIS...
ISSUED AT 445 AM CDT MON JUN 24 2013

CONVECTION HAS DEVELOPED ACROSS THE NE HALF OF THE CWFA EARLY THIS
AM.  A STATIONARY FRONT IS DRAPED ACROSS THE NE/KS BORDER TO NORTH
CENTRAL MO BEFORE DIPPING SOUTHWARD.  ADDITIONAL STORMS ARE FOUND
ACROSS CENTRAL IOWA AND FURTHER UPSTREAM A BOWING LINE OF STORMS IS
FOUND ACROSS CENTRAL NE.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 445 AM CDT MON JUN 24 2013

MAIN FOCUS WAS ON THE SHORT TERM THUNDERSTORM CHANCES AND HEAVY RAIN
THREAT AREAS TODAY.  THE CONVECTIVE AREAS ACROSS NE AND CENTRAL IA
WILL TRACK EASTWARD EVENTUALLY ACROSS THE CWFA.  AREAS ALONG AND
NORTH OF I80 WILL HAVE THE BEST CHANCES AT SEEING THE REPEATED
ROUNDS OF  THUNDERSTORMS.  EACH THUNDERSTORM HAS THE POTENTIAL TO
PRODUCE VERY HEAVY RAINS OF 1 TO 2 INCHES. THAT WITH REPEATED ROUNDS
OF THUNDERSTORMS SOME AREAS COULD SEE 2 TO 4 INCHES WITH LOCALLY
EVEN HIGHER AMOUNTS.  DROPPED THE SOUTHERN TIER OF COUNTIES FROM THE
FLASH FLOOD WATCH...WITH THE FOCUS MORE DEFINED TO BE ALONG AND
NORTH OF I80.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 445 AM CDT MON JUN 24 2013

NOT MUCH CHANGE TO THE EXTENDED FORECAST.  RAIN CHANCES REMAIN IN
THE FORECAST...ESPECIALLY ACROSS THE NORTHERN HALF OF THE CWFA
THROUGH WED NIGHT/THURSDAY WHEN A COLD FRONT MOVES THROUGH.
RELATIVELY QUIET WEATHER THURSDAY THROUGH SUNDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1250 PM CDT MON JUN 24 2013

UNSETTLED AFTERNOON TO SAY THE LEAST FOR THE TERMINALS. CID...DBQ
AND MLI ALL TO GET ROUNDS OF THUNDERSTORMS AND BOUTS OF MVFR TO
IFR CONDITIONS AS THEY/STORMS PASS FROM NOW THROUGH 20Z. THEN A ROUND OF
STRONG TO SVR STORMS TO IMPACT CID...DBQ AND BRL FROM 20Z-01Z OR
SO FROM THE WEST. STRONG VARIABLE WINDS POSSIBLE IN VCNTY OF ALL
TERMINALS WITH THE STORMS THROUGH 00Z TONIGHT. HEAVY RAIN
OCCASIONALLY REDUCING VSBYS TO UNDER A MILE AT TIMES AS WELL THIS
AFTERNOON. HARD TO TIME MVFR TO VFR WINDOWS BETWEEN THE STORMS.
MORE NOCTURNAL STORMS POSSIBLE AGAIN LATER TONIGHT AFTER A MID
EVENING LULL.    ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR BENTON-
     BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-
     JOHNSON-JONES-KEOKUK-LINN-LOUISA-MUSCATINE-SCOTT-WASHINGTON.

IL...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR BUREAU-CARROLL-
     HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-
     WHITESIDE.

MO...NONE.
&&

SYNOPSIS...14
SHORT TERM...14
LONG TERM...14
AVIATION...12
Hazardous weather outlook, Jun 24, 7:12 AM CDT, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
712 AM CDT MON JUN 24 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-251215-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
712 AM CDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SEVERAL ROUNDS OF THUNDERSTORMS WILL MOVE ALONG AND NORTH OF THE
INTERSTATE 80 CORRIDOR THROUGH MUCH OF THE DAY. RAINFALL TOTALS
OF 2 TO LOCALLY OVER 6 INCHES WILL BE LIKELY. AMOUNTS OVER 3
INCHES WILL RESULT IN FLASH FLOODING OF URBAN AREAS AS WELL AS
LOW SPOTS...CREAKS...AND TRIBUTARY RIVERS.

FLASH FLOOD WARNINGS ARE IN EFFECT FOR PARTS OF THE AREA.
A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS NORTH OF A LINE FROM
OTTUMWA IOWA...TO GALESBURG ILLINOIS...TO LA SALLE ILLINOIS.

SOME OF THE STRONGER THUNDERSTORMS TODAY MAY SURPASS SEVERE LIMITS
PRODUCING QUARTER SIZED HAIL OR LARGE OR DAMAGING WINDS OF 60 MPH
OR MORE.

THE STORM PREDICTION CENTER HAS THE ENTIRE AREA IN A SLIGHT RISK
FOR SEVERE STORMS.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL STORMS ARE EXPECTED TUESDAY THROUGH WEDNESDAY NIGHT.
ANY ADDITIONAL HEAVY RAINS WILL ONLY AGGRAVATE ANY ONGOING
FLOODING CONCERNS OR MAY CREATE NEW ONES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH LATE THIS AFTERNOON.
REPORTS OF HEAVY RAINFALL OVER 1 INCH AND ANY FLOODING ISSUES
WOULD BE APPRECIATED.

14

In the hours before

Local storm report, Jun 24, 2:27 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
227 PM CDT MON JUN 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HAIL             2 S FAIRFIELD           40.98N 91.96W
06/24/2013  M0.50 INCH       JEFFERSON          IA   TRAINED SPOTTER

0224 PM     TSTM WND DMG     2 S FAIRFIELD           40.98N 91.96W
06/24/2013                   JEFFERSON          IA   TRAINED SPOTTER

            SNAPPED OFF TREE TOPS WITH SEVERAL BRANCHES DOWN.

&&

GROSS
Local storm report, Jun 24, 2:30 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 PM CDT MON JUN 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     TSTM WND DMG     W MEMPHIS               40.46N 92.17W
06/24/2013                   SCOTLAND           MO   TRAINED SPOTTER

            2 INCH DIAMETER LIMBS DOWN. WINDS ESTIMATED 50 MPH. POWER
            JUST WENT OUT.

&&

DLS
Local storm report, Jun 24, 2:35 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
235 PM CDT MON JUN 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     TSTM WND DMG     W MEMPHIS               40.46N 92.17W
06/24/2013                   SCOTLAND           MO   TRAINED SPOTTER

            3 FOOT DIAMETER TREE DOWN.

&&

DLS
Local storm report, Jun 24, 2:36 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
236 PM CDT MON JUN 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HEAVY RAIN       1 W BETTENDORF          41.56N 90.49W
06/24/2013  M3.13 INCH       SCOTT              IA   TRAINED SPOTTER

            TOTAL FOR TODAY SO FAR.

&&

DLS
Local storm report, Jun 24, 2:39 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
239 PM CDT MON JUN 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND GST     5 E CANTRIL             40.64N 91.98W
06/24/2013  E60 MPH          VAN BUREN          IA   TRAINED SPOTTER

            ESTIMATED 50 TO 60 MPH WINDS.

&&

GROSS
Local storm report, Jun 24, 2:41 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
241 PM CDT MON JUN 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     TSTM WND DMG     3 NNE FAIRFIELD         41.05N 91.95W
06/24/2013                   JEFFERSON          IA   TRAINED SPOTTER

            SEVERAL 3 INCH TREE LIMBS DOWN OF AN ASH TREE WITH THE
            STORMS.

&&

GROSS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 9:32 PM CDTSpecial Weather StatementDVNJefferson58 min
Jun 23, 9:43 PM CDTRiver Flood WarningDVNLouisa17 days
Jun 23, 9:43 PM CDTRiver Flood WarningDVNDes Moines, Louisa18 days
Jun 23, 9:54 PM CDTSpecial Weather StatementDVNJefferson51 min
Jun 23, 10:02 PM CDTSevere Thunderstorm WarningDVNHenry, Jefferson43 min
Jun 24, 1:19 AM CDTSevere Thunderstorm WarningDVNMuscatine, Scott41 min
Jun 24, 4:29 AM CDTFlash Flood WarningDVNCedar, Clinton, Johnson, Jones, Linn, Scott9 hr
Jun 24, 6:09 AM CDTFlash Flood WarningDVNClinton, Scott6 hr
Jun 24, 7:02 AM CDTFlash Flood WarningDVNCedar, Muscatine, Scott6 hr
Jun 24, 9:50 AM CDTFlash Flood WarningDVNCedar, Iowa, Johnson, Muscatine6 hr
Jun 24, 10:45 AM CDTRiver Flood WarningDVNCedar, Louisa, Muscatine10 days
Jun 24, 10:45 AM CDTRiver Flood WarningDVNLouisa11 days
Jun 24, 11:29 AM CDTRiver Flood WarningDVNDubuque8 days
Jun 24, 11:29 AM CDTRiver Flood WarningDVNDubuque, Jackson8 days
Jun 24, 11:29 AM CDTRiver Flood WarningDVNClinton8 days
Jun 24, 11:29 AM CDTRiver Flood WarningDVNClinton, Scott10 days
Jun 24, 11:29 AM CDTRiver Flood WarningDVNScott10 days
Jun 24, 11:29 AM CDTRiver Flood WarningDVNMuscatine, Scott13 days
Jun 24, 11:29 AM CDTRiver Flood WarningDVNMuscatine14 days
Jun 24, 11:29 AM CDTRiver Flood WarningDVNLouisa, Muscatine15 days
Jun 24, 12:33 PM CDTSpecial Weather StatementDVNScott57 min
Jun 24, 1:18 PM CDTTornado WarningDVNIowa, Keokuk27 min
Jun 24, 1:29 PM CDTAreal Flood WarningDVNCedar, Clinton, Johnson, Jones, Linn, Scott12 hr
Jun 24, 1:53 PM CDTSpecial Weather StatementDVNIowa, Johnson, Keokuk, Washington52 min
Jun 24, 2:10 PM CDTSevere Thunderstorm WarningDVNHenry, Jefferson, Keokuk, Lee, Van Buren, Washington50 min
Jun 24, 2:24 PM CDTSevere Thunderstorm WarningDVNBenton, Iowa, Johnson, Keokuk, Linn, Washington51 min
Jun 24, 2:29 PM CDTSevere Thunderstorm WarningDVNLee, Van Buren46 min
Jun 24, 2:35 PM CDTTornado WarningDVNIowa, Johnson, Linn25 min
Jun 24, 2:42 PM CDTTornado WarningDVNHenry, Louisa, Washington33 min
Jun 24, 2:52 PM CDTTornado Warning Tornado observedDVNCedar, Johnson, Jones, Linn23 min
Jun 24, 3:07 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Des Moines, Lee, Louisa, Muscatine and 1 more38 min
Jun 24, 3:14 PM CDTTornado Warning Tornado observedDVNCedar, Clinton, Jackson, Jones46 min
Jun 24, 3:20 PM CDTTornado WarningDVNMuscatine, Scott25 min
Jun 24, 3:35 PM CDTSevere Thunderstorm WarningDVNClinton, Scott40 min
Jun 24, 3:45 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson45 min
Jun 24, 3:50 PM CDTTornado WarningDVNClinton, Scott40 min
Jun 24, 4:15 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson45 min
Jun 24, 10:34 AM CDTRiver Flood WarningDVNStephenson10 days
Jun 24, 10:34 AM CDTRiver Flood WarningDVNHenry, Rock Island, Whiteside15 days
Jun 24, 10:34 AM CDTRiver Flood WarningDVNHenry, Rock Island12 days
Jun 24, 2:51 PM CDTRiver Flood WarningDVNHenry3 days
Jun 24, 3:47 PM CDTTornado WarningDVNHenry, Rock Island, Whiteside43 min
Jun 24, 3:47 PM CDTTornado WarningDVNBureau, Henry, Whiteside28 min
Jun 24, 4:09 PM CDTTornado WarningDVNBureau, Henry36 min
Jun 24, 4:14 PM CDTSevere Thunderstorm WarningDVNBureau, Henry, Putnam46 min
Jun 24, 4:36 PM CDTSevere Thunderstorm WarningDVNBureau24 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.